New Virginia(?) State of mind…

Happy Distractions and Big News!!!

Saturday, July 13, 2013, 11:30 PM

The past few days have been insane.  Let’s quickly recap…

By Wednesday morning, I had three job offers from different school in North Carolina and Virginia.  Incredibly exciting given the fact that I had applied for dozens of jobs in the NY area (long island, Westchester, NYC) and had basically nothing to show for it.  Yes I had gone on some interviews and done some demo lessons, which was absolutely great experience, but ultimately, no jobs.  Fast forward to overboiling frustration which leads to an extensive job search outside of New York State.  (For any teachers looking for jobs in NY…get out! The market is completely different outside of NY)  Anyway, with these three offers, I decided to roadtrip with Amy to see these schools in person before making any decisions.

We both only have 4 day work weeks in the summer, so we decided to leave Thursday afternoon when Amy got out of work.  After a changed meeting with the president of her college pushed our departure back a little, we were finally on the road at 6PM for about a 10 hour drive to North Carolina.  The road was a ton of fun, at times miserable because we were so tired, but ultimately a good time.  We saw some really cool stuff, some really sketchy rest stop folk, and ate our way down to North Carolina.

Our Itinerary was as follows:

Thursday, July 11, 2013:

6PM – leave for North Carolina (11 hour drive)

Fridayy, July 12, 2013:

            5 AM – arrive at hotel 1 go to sleep!

7 AM – wake up to shower and get ready

8 AM – leave for school 1 (45 min drive)

9 AM – meet with school #1

10:30 AM – look at some apartments in area around school #1

12 PM – Leave for school #2 (4 hour drive)

4 PM – Meet with school #2

5 PM – Tour town #2 looing at possible housing

6 PM – Leave for area of school #3 (3.5 hour drive)

10 PM tour town of school #3

10:30 PM – leave for hotel #2 (1 hr drive)

11:30 PM check into hotel #2 and sleep!

Saturday, July 13, 2013:

7:30 AM – Wake up and shower

8:30 AM – Get breakfast and head to school #3 (1 hr drive)

10 AM – Meet with school #3

11 AM – tour town around school #3 for potential apartments

12:00 PM – look at apartment complex we will ultimately be living in

1PM – Sit in starbucks looking at potential jobs for Amy and figuring out budget

5 PM – Fill out paperwork for apartment and pay deposit

5:30 PM – Leave toward home (6 hour drive)

5:45 PM – Call school #3 to officially accept

11:45 PM – Arrive Home

Total Hours of Trip: 54

Total Hours Spent in Car: 30

Time Spent Asleep: 8

Time Not in Car or Asleep: 16

There were good and bad aspects to each school, but we ultimately decided that the opportunity at Colonial Beach High School in Colonial Beach, VA would suit me best.  Amy and I stayed overnight in Fredericksburg, VA and absolutely fell in love with the town and decided we would be living there.  We found a great apartment complex a few blocks from downtown  Fredericksburg and two blocks from the Amtrak station we are going to live in and I will commute to work each day.

Ultimately this move will be a great opportunity for me to finally start getting some true teaching experience and to get in front of my own classes of kids.  I will also have an opportunity to coach baseball and increase my triathlon training as the average temperatures don’t seem to dip out of the 40s all year.  I will be better able to train outdoors with ease compared to New York.  There are also a ton of local trails and routes I will have to test out as the years go on.

It will be a big change, but a welcomed one.  I am excited to begin this new chapter in my life!

Categories: Uncategorized

2 replies »

  1. Paul, we are very excited for you and Amy with this new opportunity and wonderful experience. You will be an amazing teacher and can clearly handle bumps on the road called life! Very happy for you both as you travel down this new path. I know it will bring you both a wealth of opportunities!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s